Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 122, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Mar 9, 2019, 10:57 PM EST for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at Mar 10, 2019, 3:45 PM EDT. It was in force for 10 days.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2019, 10:57 PM EST (03:57 UTC)
- In effect from
- Mar 10, 2019, 3:45 PM EDT
- Expired
- Mar 20, 2019, 10:00 AM EDT
- In force
- 10 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Terre Haute...US Hwy 150 Eastbound (TERI3). The gauge peaked at 18.89 ft at Mar 16, 2019, 1:00 PM EDT.
- Action stage
- 11.5 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 24.5 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03341500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 9, 10:06 PM EST, 51 minutes earlier.
Area forecast discussion, Mar 9, 10:06 PM EST, 51 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1006 PM EST Sat Mar 9 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 339 PM EST Sat Mar 9 2019 Rain and embedded thunderstorms will continue through the evening before central Indiana starts to dry out and strong winds take over. Gusty winds will be the rule through the overnight hours, and will be a little lower speeds but still in place through much of the day on Sunday. After that weather will quiet down for a few days and temperatures return to near normal. By Tuesday night the next system moves in with some potential for rain, and a stronger system brings chances for thunderstorms starting Wednesday night. && .NEAR TERM /This Afternoon and Tonight/... Issued at 339 PM EST Sat Mar 9 2019 Focus is on potential for severe storms and then strength of winds behind the cold frontal passage. Models show development/strengthening of a low level jet over the next few hours, with the GFS and NAM bringing in 60 to 70 kts at 850 mb across the southern counties, with slightly lesser values to the north. Forecast soundings show the stout inversion starting to erode about 21 to 22z. Thus the best chances for severe storms will be starting in the next hour or two and lasting for a few hours. Even with the erosion of the inversion, not confident surface based instability will develop given the relatively cold temperatures, thus looking at mainly elevated convection which should limit the risk. Clearing on satellite moving across southwest Illinois will probably arrive too late to make much difference. Think isolated strong to severe threat along the southern counties remains most reasonable assessment given strong dynamics and shear being limited by lack of surface instability. Heavy rain threat across the entire area remains though due to strong low level jet advecting good warmth and moisture aloft into the area ahead of the frontal and upper forcing. Focus then moves on to strength of the winds behind the cold front. A strong pressure gradient will be moving into the area with low pressure center moving northeast out of the Great Lakes and Canadian high pressure building into the central plains. Forecast soundings show potential for some strong winds (40 to 50+ kts) to mix down given the unidirectional shear starting by around 6z. This moving through during the overnight hours isn't the best timing for maximizing the wind gusts reaching the surface, but the potential for downward momentum transfer behind the cold front still looks pretty good. High confidence in gusts reaching 40 mph, medium confidence of gusts reaching 45 to 50 mph, with the best potential across the northern counties closest to the departing low and the pressure gradient weaker across the southern forecast area. Given the 40 to 50 mph range with the saturated soils from today's rain and storms, think downed trees and resulting power outage potential is pretty high. Thus am favoring a wind advisory for the overnight hours for all for central and northern counties. && .SHORT TERM /Sunday through Tuesday/... Issued at 339 PM EST Sat Mar 9 2019 Windy conditions will be in place to start the day on Sunday. Expect wind gusts around 30 to 40 mph during the morning, slowly decreasing through the afternoon as the pressure gradient across the area slackens. Skies should be mostly cloudy for much of the day with cyclonic flow producing some stratocu across the area. By Sunday night, though, skies will start to scatter and clear, and lows will drop into the mid to upper 20s. Monday through Tuesday look relatively quiet with high pressure moving through over central Indiana. High temperatures in the middle 40s to lower 50s will be the rule with some sunshine. Apart from increasing winds and cloud cover some on Sunday, no other major adjustments were made to the blended initialization. && .LONG TERM (Tuesday Night Through Saturday)... Issued at 226 PM EST Sat Mar 9 2019 Models are close enough that the model blend initialization was accepted for most items. There is pretty good agreement in the models for the long term with the evolution of an upper trough and potent surface low through the period. As with recent systems, the surface low will pass to the northwest of central Indiana, putting the area in the warm sector. Above normal temperatures can be expected Wednesday and Thursday, with highs possibly approaching 70 Thursday. With the stronger system, thunder still looks possible at least for Wednesday night. Cooler than normal readings will return at the end of next week with an upper trough lingering in the area. A few showers will be possible as well through Friday night with the upper trough hanging around. && .AVIATION /Discussion for the 10/03Z TAF Update/... Issued at 1003 PM EST Sat Mar 9 2019 Update... Conditions deteriorated at KIND with the passage of a line of storms. Conditions are improving, but are still at MVFR levels. Previous Discussion... The shower and thunderstorm threat will continue through Sun 03Z with IFR (or worse) conditions. At that point, there should be brief improvement before quickly dropping back to MVFR for tonight. The main concern at that point though will still be the persistent low level wind shear threat into tonight. 2000ft winds will be up to 55 kts. Also, west/southwest surface winds will remain strong through tomorrow with sustained speeds of 15 to 18 kts and gusts up to 41 kts. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 AM EDT Sunday for INZ021-028>031-035>049- 051>057. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....50 AVIATION...TDUD
Hazardous weather outlook, Mar 9, 6:54 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 654 PM EST Sat Mar 9 2019 INZ021-028>031-035>049-051>057-110000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 654 PM EST Sat Mar 9 2019 This hazardous weather outlook is for northern and central parts of central Indiana. .DAY ONE...Tonight. Outlook: A few thunderstorms are possible this evening. An isolated strong to severe storm cannot be ruled out. Strong wind gusts are expected overnight. Hazards: Damaging winds. Localized flooding. Small hail. Lightning. Timing: Thunderstorms possible through 10 pm. Widespread wind gusts of 40 to 50 mph starting around midnight. Discussion: A strong low pressure system will track through the Great Lakes this evening bringing a warm front into central Indiana followed by a cold front. Rain and thunderstorms are possible this evening prior to the cold frontal passage. Strong winds will develop behind the cold front and last through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Gusty winds will occur on Sunday. Thunderstorms are possible Wednesday night. Discussion: An exiting low pressure system and high pressure building toward central Indiana will keep gusty winds across the area on Sunday. After a couple of dry days rain chances will return Tuesday night. Another strong low pressure system will move through Wednesday night into Thursday bringing chances for thunderstorms with it. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 9 pm. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ060>065-067>072-110000- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 654 PM EST Sat Mar 9 2019 This hazardous weather outlook is for southern parts of central Indiana. .DAY ONE...Tonight. Outlook: A few thunderstorms are possible this evening. An isolated strong to severe storm cannot be ruled out. Gusty winds are possible overnight. Hazards: Damaging winds. Localized flooding. Small hail. Lightning. Timing: Thunderstorms possible through 10 pm. Widespread wind gusts of 25 to 40 mph through the night. Discussion: A strong low pressure system will track through the Great Lakes this evening bringing a warm front into central Indiana followed by a cold front. Rain and thunderstorms are possible this evening prior to the cold frontal passage. Strong winds will develop behind the cold front and last through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Gusty winds will occur on Sunday. Thunderstorms are possible Wednesday night. Discussion: An exiting low pressure system and high pressure building toward central Indiana will keep gusty winds across the area on Sunday. After a couple of dry days rain chances will return Tuesday night. Another strong low pressure system will move through Wednesday night into Thursday bringing chances for thunderstorms with it. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 9 pm. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 9, 8:15 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
815 PM EST SAT MAR 9 2019
INZ044-051-052-100200-
Clay IN-Parke IN-Vigo IN-
815 PM EST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHERN PARKE COUNTIES UNTIL 900 PM EST...
At 814 PM EST, Doppler radar was tracking a strong thunderstorm near
Rockville, or 16 miles northeast of Terre Haute, moving east at 50
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Brazil, Rockville, Knightsville, Rosedale, Harmony, Carbon, Mecca,
Fontanet, Lena, Cecil Harden Lake, Bridgeton, Judson and North Terre
Haute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3979 8732 3983 8701 3965 8701 3947 8705
3956 8739
TIME...MOT...LOC 0114Z 270DEG 45KT 3969 8726
TDUDSpecial weather statement, Mar 9, 9:05 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
905 PM EST SAT MAR 9 2019
INZ046-047-054-055-100245-
Johnson IN-Morgan IN-Hendricks IN-Marion IN-
905 PM EST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...
HENDRICKS...NORTHERN JOHNSON AND MARION COUNTIES UNTIL 945 PM EST...
At 904 PM EST, Doppler radar was tracking a strong thunderstorm near
Danville, or 22 miles west of Indianapolis, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Greenwood, Lawrence, Plainfield, Brownsburg, Beech
Grove, Speedway, Mooresville, Danville, Southport, Avon, New
Whiteland, Cumberland, Whiteland, Pittsboro, Meridian Hills, Warren
Park, Clermont, Clayton and Homecroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3992 8595 3954 8595 3961 8665 3963 8665
3990 8650
TIME...MOT...LOC 0204Z 273DEG 37KT 3972 8655
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:15 PM EST | Special Weather Statement | IND | Parke | 45 min |
| Mar 9, 9:05 PM EST | Special Weather Statement | IND | Hendricks, Marion | 40 min |
| Mar 9, 10:57 PM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 9 days |
| Mar 9, 10:57 PM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 11 days |
| Mar 9, 10:57 PM EST | River Flood Warning | IND | Knox, Sullivan | 13 days |
| Mar 9, 10:57 PM EST | River Flood Warning | IND | Knox, Sullivan | 13 days |
| Mar 10, 8:18 AM EDT | River Flood Warning | IND | Delaware, Randolph | 21 days |
| Mar 10, 8:18 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 69 hr |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 3 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 4 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 68 hr |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 5 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 10 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Gibson, Knox | 12 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 9 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 33 hr |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Knox | 7 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 21 days |
| Mar 10, 12:30 PM EDT | River Flood Warning | IND | Clay, Greene | 29 hr |
| Mar 10, 1:35 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 79 min |
| Mar 10, 3:57 PM EDT | River Flood Warning | IND | Hamilton, Madison | 22 hr |
Nearby
River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.